Unverricht-Lundborg disease (ULD) is a progressive myoclonus epilepsy with generalized tonic–clonic seizures (GTCS), action myoclonus, mild ataxia, without dementia, and long-term abatement of GTCS with persistence of myoclonus (Genton et al., 2005). In this study, we retrospectively analyzed the effect of add-on lamotrigine (LTG) in the five patients under our care who received LTG.
Summary: Purpose: Unverricht-Lundborg disease (ULD) is a progressive myoclonus epilepsy with tonic–clonic seizures, action myoclonus, mild ataxia, without dementia. Persistence of invalidating action myoclonus is a major problem. Drugs like phenytoin can aggravate ULD. In this study, we retrospectively analyzed the effect of add-on lamotrigine (LTG) in the five patients under our care who received LTG.
Method: Three men and two women, aged 20–50 years who had ULD confirmed by molecular biology, followed in two epilepsy centers, received add-on LTG at 50–300 mg/d. All of them had valproate. The other drugs used in cotherapy were high-dose piracetam, benzodiazepines phenobarbital, topiramate, and primidone. The assessment of LTG was based on detailed interview and clinical examination. Aggravation was diagnosed when myoclonic jerks (MJ) increased without irregular intake of medication, inappropriate lifestyle, encephalopathic or metabolic complications, or overdosage.
Results: In two patients, LTG exacerbated MJ in a dose-dependent manner. In one patient, a delayed, severe exacerbation of myoclonus occurred that only ceased after LTG withdrawal and introduction of levetiracetam. These three patients had minor forms of ULD. In two patients with moderate to severe forms of ULD, LTG had no effect.
Conclusion: Although symptoms may fluctuate in ULD, it was possible to pinpoint lack of improvement (2/5), dose-related exacerbation of myoclonus (2/5), and putative late-onset aggravation (1/5) in five patients treated with adjunctive LTG. LTG does not appear to be a sensible treatment option in ULD.
Five patients with genetically confirmed ULD received add-on LTG (50–300 mg/d). All had valproate (VPA), in cotherapy in three (Table 1). None had poor compliance, inappropriate lifestyle, encephalopathic or metabolic complications, or overdosage.
|Patient||Sex||Epilepsy onset (years)||Weight/ height||Family history of epilepsy||Severity of the disease||Status||LTG onset: age (years)||Comedication||Lamotrigine dosage||Effect on myoclonic jerks||Action taken||Conclusions Effect of lamotrigine|
|1||M||10||73 kg/181 cm||No||Mild||Fully autonomous; drives||18||VPA: 1250 mg/d||200 mg/d||Exacerbation at 200 mg/d||LTG decreased to 100 mg/d then switched to TPM||Moderate exacerbation of MJ Dose-dependent|
|2||W||9||72 kg/165 cm||No||Mild||Fully autonomous||43||VPA: 2000 mg/d PRM: 750 mg/d CNZ: 6 mg/d||50 mg/d||Exacerbation at 50 mg/d||LTG withdrawal||Moderate exacerbation of MJ Dose-dependent|
|3||W||13||90 kg/166 cm||ULD||Mild||Fully autonomous; wheelchair during the phase of aggravation||24||VPA: 500 mg/d||300 mg/d||Delayed MJ exacerbation, eight months after 300 mg was reached||VPA increased to 1,000 mg/d and LTG decreased to 200 mg/d; introduction of PB (100 mg/d) and TPM (200 mg/d). LTG decreased to 100 mg/d then switched to LEV||Severe exacerbation of MJ Late-onset complication of LTG|
|4||W||7||68 kg/164 cm||No||Severe||Wheelchair; live in home for handicapped||19||VPA: 1500 mg/d CNZ: 6 mg/d PIR: 24 g/d||100 mg/d||No effect||LTG withdrawal||No effect|
|5||W||8||70 kg/170 cm||No||Moderate||Dependent; walk with difficulty||41||VPA: 150 mg/d CNZ: 3 mg/d PIR: 24 g/d||100 mg/d||No effect||LTG withdrawal||No effect|
Clinical characteristics are summarized in the Table 1. Three fully autonomous patients, with a minor form of ULD, experienced significant increase of myoclonic jerks (MJ). Their cases are presented below. Two patients did not notice any change on LTG. These two patients had a moderate to severe form of ULD. LTG was discontinued in all five without problems. None of the patients was rechallenged with LTG.
Patient 1 had a first GTCS at 10 years followed by MJ especially at awakening. He had no family history. He had a minor form of ULD with rare GTCS and minor myoclonus, and had never experienced major fluctuations in severity. LTG was added to VPA (1,250 mg/d) at 18 years. At the end of an 18-week titration to 200 mg/d, he experienced exacerbation of MJ at an intensity he had never known. LTG was lowered to 100 mg/d with a return to baseline myoclonus, then stopped (follow-up: 3 years).
Patient 2 is a 43-year-old woman who had her first GTCS at age 9. She had mild form of ULD, with no family history, and had not experienced fluctuations in recent years. Because of persistent myoclonus on VPA, primidone and clonazepam, LTG was added. Twenty days later, she reached 50 mg/d and came back because of an exacerbation of myoclonus to a degree she had never experienced before. LTG was stopped with return to baseline within 24–48 h (follow-up: 4 years).
Patient 3 was diagnosed with juvenile myoclonic epilepsy at age 13 years until ULD was diagnosed in one of her brothers. She had a mild form without fluctuations and received VPA (2,000 mg/d). At age 23, due to weight gain, VPA was reduced to 500 mg/d, and LTG was titrated to 300 mg/d over 6 months. She initially experienced increased well-being and also reported a moderate improvement of myoclonus. One year after the maintenance dose of LTG was reached, she had two episodes of myoclonic status lasting several hours that ceased spontaneously. This had been ascribed to the progression of the disease and to personal problems, including injuries sustained from her violent husband. Myoclonus increased progressively. Phenobarbital (PB) 100 mg/d was added and LTG was reduced to 200 mg/d with no improvement. The patient became wheelchair-bound. VPA was increased to 1,000 mg/d, and topiramate (TPM) was added at 200 mg/d, with no effect. Reduction of LTG to 200 and 100 mg/d (blood level: 5.1 mg/l) failed to bring improvement. LTG was substituted with levetiracetam (LEV) 2,000 mg/d. The patient regained normal autonomy with only mild myoclonus within days. TPM and PB were progressively stopped. She has had a stable, noninvalidating condition on VPA 1,000 mg/d and LEV 2,000 mg/d during 3 years of follow-up despite persistent familial problems.
Drugs recommended in ULD are VPA, benzodiazepines (clonazepam), topiramate, piracetam, LEV, primidone, and zonisamide (Magaudda et al., 2004; Genton et al, 2005). There has been marked awareness of potential aggravation by phenytoin in ULD (Eldridge et al., 1983). LTG may increase myoclonic seizures, nearly constantly in the Dravet syndrome (Guerrini et al., 1998), but also markedly, albeit only in a minority, in idiopathic generalized epilepsies (IGE) (Biraben et al., 2000; Crespel et al., 2005). LTG may be responsible for de novo appearance or exacerbation of MJ with two distinct profiles: a dose-related aggravation may occur during titration and may respond to dose reduction; severe aggravation with myoclonic status may occur much later and require withdrawal of LTG (Crespel et al., 2005).
Patients 1 and 2 had seizure aggravation of the first type. Both patients were on VPA, and it is likely that the effect of LTG was increased because of this combination. In Patient 3, the data are more difficult to interpret. In our opinion, the severity of aggravation and the delayed onset are consistent with the second type of aggravation. Indeed, a progressive aggravation occurred around 1 year after the maintenance dose was reached, and was not reversed by PB and TPM. In ULD, slight improvement or exacerbation of MJ may be masked by the fluctuations of the disease, that occur during the day and over longer periods, with good and bad days. However, the long-term course is not characterized by marked, spontaneous increase in severity after the first years, as seizures tend to abate, and myoclonus to stabilize (Magaudda et al., 2006). The aggravation seen in Patient 3 was initially ascribed to the progressive course of the disease and other factors. However, this patient had never experienced such intensive myoclonus during more than 10 years before LTG. She became severe only with LTG. Her condition improved dramatically when LTG was stopped and LEV was added. It is difficult to separate the positive effect of LEV from the putative positive effect of LTG withdrawal, but many elements point to the fact that LTG played a major part in the transient severity of the disease.
There is no systematic study on LTG in progressive myoclonus epilepsy. In rare conditions, observations of dramatic effect in a selected small population of well-defined patients may be of general significance. Our observations point to a potential early onset, dose-related, and to a putative delayed-onset aggravating effect of LTG on myoclonus. We did not see a clear effect on GTCS, which were most uncommon anyway in our patients. In more severe patients, LTG failed to bring worthwhile improvement. LTG cannot be considered a sensible treatment option in ULD.